Granulomatous Hepatitis as a Rare Complication of Intravesical BCG Therapy for Bladder Cancer: Case Report


Onal I. K., Akdogan M., Aypak A., Oguz P., Keklik T. T., Oztas E., ...More

TURKIYE KLINIKLERI TIP BILIMLERI DERGISI, vol.30, no.3, pp.1092-1095, 2010 (SCI-Expanded) identifier identifier

Abstract

Although intravesical bacillus Calmette-Guerin (BCG) administration is an effective method in the treatment of superficial urinary bladder carcinoma, some complications such as a granulomatous reaction outside the urinary tract may arise. We report a case of granulomatous hepatitis following intravesical BCG therapy. A fifty eight year-old man admitted with fever and jaundice for ten days. His medical history included superficial bladder carcinoma and three courses of intravesical BCG administration. He had a fever of 39 degrees C, jaundice and hepatomegaly on physical examination. In the laboratory examination hepatic-laboratory test results were abnormal and anemia and high sedimentation rate were presented. Abdominal ultrasonography revealed hepatomegaly. The liver biopsy showed multiple granulomas. The diagnosis was BCGitis. The clinical and laboratory findings were completely normal at the end of a 6-month antituberculous treatment course. The frequency of hepatitis related to BCG is less than 1% among the cases of intravesical BCG administration. The factors which interfere with the mucosal integrity of the urinary bladder and immunosuppression increase the risk for systemic BCG infection. Hypersensitivity reaction is thought to play an important role in the pathogenesis.